Flood, Berkeley
- When
- September 18, 3:00 PM EST to September 19, 9:00 AM EST
- Where
- Berkeley forecast zone
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. It moved northwest across Virginia and by 5 am on September 19, the center was over the heart of the eastern panhandle of West Virginia.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. It moved northwest across Virginia and by 5 am on September 19, the center was over the heart of the eastern panhandle of West Virginia. Fortunately the storm had greatly weakened by this point. The heaviest rains appear to have been on the left side of the center track of the storm with the greater wind damage was to the right side. While sustained winds were no longer strong enough to do damage, the storm was still producing wind gusts in the 50 to 60 mph range. Previous rains had softened the soil and trees still had a full sail of leaves. Numerous trees uprooted onto power lines, roads, cars and houses. In Berkeley County a few houses and cars had trees fall on them and several roads were blocked. Thousands of people were temporarily without power and phone. Grant, Hardy, Mineral and Pendleton County had downed trees and power lines. Hampshire County had 6 homes with major damage from trees falling on them and many other trees blocked roads and took out power lines. Morgan County saw power and phone outages in several communities with some lasting several days. Communities impacted were Great Cacapon, Largent, Fisher's Bridge and on the outskirts of Paw Paw. In Jefferson County 9600 customers were without power Friday evening and many roads were blocked by trees and downed wires. About 30 to 40 trees fell in Harpers Ferry, one of which caused major damage to a house. A couple trees also fell on houses in Shepherdstown doing substantial damage. The Weather Station at Martinsburg Airport recorded a sustained wind of 30 mph and a peak wind gust of 46 mph between 11 pm and midnight. Winds on the ridges and in local gusts with rain showers were much stronger.Heavy rain fell with the storm and because it was on the heels of previous rains it lead to more runoff and quicker rises on the rivers. In Pendleton and Hardy County, four to six inches of heavy rain caused some mudslides and flash flooding. Sugar Grove and parts of Moyers in Pendleton County saw damages to some properties. In Grant County, a levee broke at Micheal Field. In Mineral County, one school was flooded and 14 basements flooded. Flooding occurred on most of the rivers. On the South Branch of the Potomac at Franklin in Pendleton County, there was major flooding with the river cresting at 12.12 feet (flood state is 7 feet) at 4 am on September 19. There was moderate flooding at Petersburg with the river cresting at 13.96 feet (flood state is 10 feet) at 8:30 am on September 19. At Moorefield, the South Fork of the South Branch of the Potomac peaked at 10.94 feet at 1:30 pm on September 19 causing minor flooding. Flood stage is 10 feet. At Springfield, the river crested at 24.70 feet at 4:14 am on September 20 causing moderate flooding. Flood stage is 15 feet. On the North Branch of the Potomac there was moderate flooding at Kitzmiller with the river cresting at 12.51 at 5:30 am on September 19. Flood stage is 9 feet. The Potomac at Paw Paw saw minor flooding reaching a crest of 27.91 feet at 10 am on September 20. Flood state is 25 feet. At Shepherdstown, there was moderate flooding with the river cresting at 19.83 feet at 4:30 on September 20. Flood stage is 15 feet. The Opequon Creek at Martinsburg had minor flooding. Millville on the Shenandoah River had moderate flooding had moderate flooding reaching a crest of 17.31 feet at 8 pm on September 20. Flood stage is 13.5 feet. Harpers Ferry at the confluence of the two rivers saw minor flooding. In Morgan County, water topped the bridge over the Cacapon River. Two low water bridge spans were washed away and River Road near Route 9 west was flooded. In Grant and Mineral County, minor damage was reported to roads and bridges. In Jefferson County, a car drove into flood waters. The driver and child in the car were rescued. Pendleton County had 12 roads under water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT THU SEP 18 2003 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT): ...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD WATCH REMAIN UNCHANGED... THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM TORRENTIAL RAINS WEST OF THE METRO AREA. RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER. VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT SINCE NOON. TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED SOUTHEAST OF OUR FORECAST AREA. NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL CIRCULATIONS. PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT (WBCHLSLWX)...FOR A LOCAL PERSPECTIVE. HTTP://WWW.NHC.NOAA.GOV HTTP://WEATHER.NOAA.GOV/LWX PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM. ROGOWSKI ...LONG TERM (SATURDAY THROUGH THURSDAY)... WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD .LWX... DC...TROPICAL STORM WARNING FOR ZONE 001. MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES. VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES. WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THROUGH FRIDAY MORNING THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. RDH
The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
8 flood, 8 high wind, 4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335535, 5335523, 5335527, 5335524, 5335525, 5335526, 5335528, 5335529, 5335530, 5335534, 5335532, 5335533, 5335531, 5335540, 5335542, 5335536, 5335537, 5335538, 5335541, 5335539.